Alert archive / Maine / Special Marine Warnings in 2021

Special Marine Warning 21, NWS Gray, ME

July 27, 2021

NWS Gray, ME issued this special marine warning at Jul 27, 2021, 6:45 PM EDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:45 PM EDT (22:45 UTC)
Expired
Jul 27, 2021, 7:45 PM EDT
In force
60 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Portland,ME radar (KGYX), 110 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WHUS51 KGYX 272245
SMWGYX
ANZ152-154-174-272345-
/O.NEW.KGYX.MA.W.0021.210727T2245Z-210727T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gray ME
645 PM EDT Tue Jul 27 2021

The National Weather Service in Gray Maine has issued a

* Special Marine Warning for...
  Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
  25 NM...
  Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25
  NM...
  Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40
  nm...

* Until 745 PM EDT.

* At 644 PM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from near York to
  near Newburyport, moving east at 35 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  York, The Mouth Of The Merrimack River, Hampton and Portsmouth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4281 7082 4280 7085 4281 7087 4282 7081
      4287 7083 4287 7084 4295 7082 4305 7073
      4309 7075 4310 7069 4324 7061 4337 6972
      4288 7003 4280 7080
TIME...MOT...LOC 2244Z 262DEG 33KT 4315 7075 4286 7093 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MLE

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special marine warning went out at Jul 27, 6:11 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 27, 6:11 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Gray ME
611 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A cold front will cross the region this evening with a round of
showers and thunderstorms. Behind the front conditions will
clear with drier air and high pressure moving in for Wednesday.
The next front will cross the region on Thursday with another
chance of showers.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
610 PM Update...Thunderstorms currently ongoing across southern
NH at this time will move offshore by 00z. Will likely be able
to cancel the severe thunderstorm watch early. Otherwise, across
the rest of the region, expect a region of mainly light rain
with a possible rumble to move west to east this evening.
Amounts with this activity should be fairly light.

Previously...

A cold front is located in NY state and will move eastwards crossing
our area this evening. Ahead of the front temperatures in the low
80s with dewpoints in the mid 60s have brought SB CAPE to around
2000 J/kg ahead of the line. Bulk shear of 45kts is sufficient
to support severe storms, and the strongest portion of the
developing line will pass through southern New Hampshire this
evening. SPC has upgraded southern NH to slight risk for severe
weather, which seems appropriate. Most of the forcing is with
the stronger southern end of the front although a few isolated
cells further north are not completely out of the question.
Overall the highest threat is across Cheshire and Hillsborough
county NH where a Severe thunderstorm watch has been issued.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Overnight behind the front, will see dewpoints drop, and don't
expect widespread fog as a result of this drying. Some valley fog is
possible in the CT river valley where the moisture can linger longer
and will hold onto it through this region.

Wednesday high pressure builds into the region. Temperatures will be
cooler than the past few days, with highs in the mid 70s, along with
dewpoints in the mid 50s which combined with sunny skies will make
for a pleasant day for outdoor activity.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overall pattern favors below cooler conditions across the region
over the weekend and into next week as the area remains under the
influence of an upper level trough. Surface high pressure slides
offshore on Thursday allowing a brief period of return flow out of
the SW. Expect upstream convection ahead of an approaching cold
front to move into NH during the day and expand in coverage
overnight as a low pressure system moves along the boundary. Can't
rule out thunderstorm development, but advancing cloud cover could
reduce instabilities. Showers will continue into Friday as the
system pushes east, with cooler air filling in behind the front.
Saturday will be cool with temperatures struggling to reach the 70s
for much of the area along with a NW breeze and low humidities.
Despite a drier airmass and weak surface high pressure trying to
build in Saturday into Sunday, can't rule out some isol/sct showers
thanks to the cold pool aloft and steepening lapse rates. These will
mainly be diurnally driven and coverage and amounts look limited
unless some shortwave energy supports some expansion. By Monday, the
ECMWF couples the two upper jets over New England with the potential
for a weak surface low offshore, bringing some higher rain chances.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Short Term... Still some areas of restricted visibility in
wildfire smoke this afternoon but overall an improvement in
visibility over yesterday. Cold front in NY will cross the
region this evening, as it does expect a line of thunderstorms
to impact MHT CON and PSM. Further north and east the strength
of the storms will decrease with only scattered showers. Valley
fog is possible again tonight for LEB and HIE. Tomorrow drier
NWly flow moves in behind the front and conditions will remain
VFR across the region.

Long Term...Rain chances will expand across the area on Thursday
with increasing coverage into Friday night. Non- VFR likely with
showers and thunderstorms on Thursday into Friday.

&&

.MARINE...
Short Term...Cold front will cross the waters this evening with
scattered
showers and thunderstorms. Behind the front NWly flow will move in
with drier conditions and calm skies.

Long Term...A cold front will push offshore on Friday night with NW
flow. Breeze conditions will develop on Saturday due to mixing, but
winds should remain 15kt or less on the water due to cold and more
stable conditions. By Sunday night a weak low pressure system should
skirt along the coast with increasing southerly flow 15-20kt
possible and waves building to 4 ft.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM UPDATE...Ekster
SHORT TERM...Curtis
LONG TERM...Jamison
Hazardous weather outlook, Jul 27, 2:51 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
251 PM EDT Tue Jul 27 2021

MEZ007>009-012>014-018>028-033-NHZ001>010-013-014-281900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Interior Rockingham-
Coastal Rockingham-
251 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ011-012-015-281900-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
251 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-281900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
251 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 5:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     4 WNW MARLOW            43.14N 72.28W
07/27/2021                   CHESHIRE           NH   911 CALL CENTER

            TREE DOWN ON OLD SETTLERS RD.

&&

SJ
Special weather statement, Jul 27, 6:00 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gray ME
600 PM EDT Tue Jul 27 2021

NHZ008-010-012>015-272230-
Merrimack-Strafford-Western And Central Hillsborough-Coastal
Rockingham-Interior Rockingham-Eastern Hillsborough-
600 PM EDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...SOUTHERN
STRAFFORD...EAST CENTRAL HILLSBOROUGH AND SOUTHEASTERN MERRIMACK
COUNTIES...

At 600 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barrington to near Goffstown.
Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Manchester, Derry, Portsmouth, Durham, Exeter, Northwood, Salem,
Merrimack, Bedford, Hooksett, Barrington, Litchfield, Epping, New
Boston, Epsom, Brentwood, Greenland, Newington, Raymond and
Goffstown.

This includes the following highways...
 Interstate 293 between mile markers 1 and 11.
 Interstate 93 between mile markers 8 and 31.
 Interstate 95 in New Hampshire between mile markers 9 and 15.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4306 7072 4281 7123 4286 7143 4300 7164
      4318 7143 4324 7122 4320 7099
TIME...MOT...LOC 2200Z 295DEG 45KT 4317 7101 4304 7161

MSC
Local storm report, Jul 27, 6:02 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
602 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     ALSTEAD                 43.15N 72.36W
07/27/2021                   CHESHIRE           NH   FIRE DEPT/RESCUE

            ALSTEAD FIRE REPORTED MULTIPLE TREE AND
            WIRES DOWN THROUGHOUT TOWN.

&&

SJ
Special weather statement, Jul 27, 6:16 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
616 PM EDT Tue Jul 27 2021

MEZ018-023-NHZ008>010-013-014-272245-
Interior York-Coastal York-Merrimack-Belknap-Strafford-Coastal
Rockingham-Interior Rockingham-
616 PM EDT Tue Jul 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YORK...
NORTHERN ROCKINGHAM...STRAFFORD...SOUTHEASTERN BELKNAP AND EAST
CENTRAL MERRIMACK COUNTIES...

At 615 PM EDT, strong thunderstorms were clustered over Northwood,
moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Portsmouth, Durham, Kittery, Northwood, Sanford, Dover,
Somersworth, Kennebunk, Barrington, Berwick, Farmington, Lebanon,
Loudon, Alton, Barnstead, Epsom, South Berwick, York and Newington.

This includes the following highways...
 Interstate 95 between mile markers 1 and 24.
 Interstate 95 in New Hampshire between mile markers 14 and 16.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4314 7137 4333 7141 4340 7107 4340 7052
      4305 7067
TIME...MOT...LOC 2215Z 278DEG 34KT 4322 7113

Clair
Local storm report, Jul 27, 6:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
621 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 WSW SURRY             43.04N 72.40W
07/27/2021                   CHESHIRE           NH   PUBLIC

            TREE DOWN ON WATKINS HILL RD.

&&

SJ
Special weather statement, Jul 27, 6:30 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Gray ME
630 PM EDT Tue Jul 27 2021

NHZ010-013-014-272300-
Strafford-Coastal Rockingham-Interior Rockingham-
630 PM EDT Tue Jul 27 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM AND SOUTH
CENTRAL STRAFFORD COUNTIES...

At 629 PM EDT, strong thunderstorms were clustered over Brentwood, or
7 miles west of Exeter, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Derry, Portsmouth, Hampton, Durham, Exeter, Salem, Epping, Brentwood,
Greenland, Raymond, Seabrook, Rye, Stratham, Newmarket, Newington,
Pelham, Londonderry, Hampstead, Atkinson and Kingston.

This includes the following highways...
 Interstate 93 between mile markers 0 and 11.
 Interstate 95 in New Hampshire between mile markers 0 and 14.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4274 7125 4278 7135 4300 7132 4312 7117
      4306 7067 4302 7067 4298 7071 4285 7078
      4284 7081 4287 7082 4286 7085 4289 7090
      4286 7103 4281 7107 4282 7113 4280 7117
      4274 7118
TIME...MOT...LOC 2229Z 286DEG 32KT 4299 7109

MSC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:36 PM EDTSevere Thunderstorm WarningGYXYork39 min
Jul 27, 6:54 PM EDTAreal Flood AdvisoryGYXYork111 min
Jul 27, 4:30 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan45 min
Jul 27, 5:13 PM EDTSpecial Weather StatementGYXCheshire32 min
Jul 27, 5:38 PM EDTSpecial Weather StatementGYXStrafford37 min
Jul 27, 6:00 PM EDTSpecial Weather StatementGYXRockingham30 min
Jul 27, 6:16 PM EDTSpecial Weather StatementGYXStrafford29 min
Jul 27, 6:30 PM EDTSpecial Weather StatementGYXRockingham30 min

Nearby

Special Marine Warnings in Maine, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.